MAUDE Adverse Event Report: BRAINLAB SE CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Unspecified Eye / Vision Problem (4471); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since dissections were performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, and serious injury of the patient did occur - according to the surgeon (treating clinician): - the patient experienced mild loss of vision on the left eye due to the deviating surgical actions performed in the brain (occipital lobe damage) with the aid of navigation.The effect persists at the current point in time.- the outcome of the surgery was successful as planned/intended with the tumor resected as desired.- there was no other harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the surgery/anesthesia of ca.120min.- there were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of a tumor resection performed with aid of navigation that deviated superiorly ca.3 - 4 cm from the intended path is: - an insufficient distribution of surface registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.The provided data from this surgery shows that registration points were acquired with the softouch on rounded, unspecific areas such as the forehead, side of head, and back of head only.The points were also not sufficiently distributed on the required distinctive (bony) surfaces, i.E.On both sides of the patient's face and nose.This caused the navigation software to not find an as accurate as desired match, for this specific procedure, between the pre-operative image dataset and the actual patient anatomy, in the region of interest, as seen by the rotation present in registration used for navigation.Apparently, the resulting deviation of the instrument locations display by the navigation compared to their positions on and in the actual patient anatomy during the surgery was not recognized by the user with the necessary navigation accuracy verification of the registration and continuously throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for resection of a brain tumor, located in the right suboccipital aprox.3 cm deep with a size of ca.16.5 ccm, has been performed with the aid of the brainlab cranial navigation 4.1.When after path dissection the pointer was placed in an area that should correspond to tumor based on navigation and no tumor was present, the surgeon determined the dissection was performed 3-4 cm superior to the intended path.At this point the surgeon decided to close the patient, re-position prone and re-pin before extending the craniotomy (bone flap) inferiorly to better accommodate the resection approach.Surgery continued without navigation with successful removal of the tumor.According to the surgeon (treating clinician): - the patient experienced mild loss of vision on the left eye due to the deviating surgical actions performed in the brain (occipital lobe damage) with the aid of navigation.The effect persists at the current point in time.- the outcome of the surgery was successful as planned/intended with the tumor resected as desired.- there was no other harm or negative effect to the patient due to deviating navigated actions, also not due to the prolongation of the surgery/anesthesia of ca.120min.- there were no further medical/surgical remedial actions necessary, done or planned for this patient.Hospitalization of the patient was not prolonged either.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
munich, bavaria 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
kilonzo
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23427637
Report Number8043933-2025-00077
Device Sequence Number18591529
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26615-03
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/01/2025
Initial Report FDA Received Date10/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown